Immune System and Hydroxy

I was diagnosed with ET ten years ago and my platelets are around 400. I found the MPN voice web site only 2 months ago after my Doctor recommended it.

I have always had concerns about taking Hydroxy and its side affects, especially on my immune system. I currently take 18 tablets (9g) per week which I believe is a high dose.

Does anyone know if there is a danger of Hydroxy knocking out the immune system and also, is fatigue a side affect of Hydroxy or ET itself?

15 Replies

oldestnewest
  • Hi,

    I've been on Hydroxy for 9 months. I usually take one a day, but recently my platelets went up to almost 800 and was put on two per day(with the usual 75mg of aspirin) for a month. Yesterday I was told that my platelets had reduced to just below 600 but that my wbc were dangerously low so was I'm now back on one Hydroxy per day AND now on Anagrelide too! 18 per day sounds like overkill to me and I'm not surprised you are worried about your immune system.

  • AWLancaster,

    Thank you for your reply. I too also take the additional 75mg aspirin. I've been suffering from what seems to be a cold and chest infection for the last 4 weeks which is unusual for me.

    I was told by the hemi that both red and white cell counts were good but I do feel that there may be something more going on. Compared to most people on this site My dose of Hydroxy is high and I have real concerns that my immune system is now being suppressed.

    I have blood tests every six months followed by a telephone consultation. I was told that after ten years of Hydroxy I'm half way through the expected time before things start to fall off!

    I shall visit my GP on Monday for a checkup.

  • Hi, i am not a medic, but as i understand it hydroxy doesn't affect your immune system directly, it acts directly on yr bone marrow to stop it over producing white red cells and platelets. However, if it suppresses the production of white blood cells to a very low level, as awlancaster, then i guess you won't fight off infections and your immune system will be compromised.

    At one stage I took hydroxy 14 tablets a week and as my haematocrit was still high I opted for venesections every month or so rather than take more hydroxy. With hindsight this was probably the wrong decision as I now have myelofibrosis and it's possible my disease wouldn't have progressed this far if I had taken more hydroxy to slow down my bone marrow.

    Difficult but you could discuss the venesection option with your haematologist.

  • Hi Jane, just a quickie. I hope you don't mind if I comment that hydroxy doesn't cut down the white cells but the over production of red cells!at least this is what my consultant told me?

  • Maybe it depends what you've got (PV ET etc, which mutations you have etc) and what state your bone marrow is in - it cuts platelets, red and white for me - I over produce all.

  • I was also told by an MPN expert at Hopkins that HU/Hydroxy does not hit the stem cell in an MPN, it only kills off excess platelets so it really does not stop your bone marrow from creating the platelets it just kills them but it cannot tell the different between platelets, red cells or white cells so we all know as in any chemo medicines it kills good and bad. Hope that helps!

  • Hi . I too have always understood that Hydroxy doesn't differentiate

    Between red and white cells - that is the trade off. I have had neutropenia for over 5 years now my Dr attempts to keep my red cell count below 500 and my white cells above 1. Avoid anyone with a cough or cold as much as possible!

    Best wishes

  • I was diagnosed with ET a few years ago. I've been on Hydroxycarbamide for nearly 3 years. I take 16 a week, I've been on this dose for quite a while. My platelets were steady around 350 for a few months but over the last 4 months have risen to 550. They said they may have to increase my dosage if they don't go down. My other counts are usually ok, but occasionally I am slightly anaemic. I go back on the 30th, hopefully the first cold I've had for years will have cleared up then!

    I don't know if the fatigue is the Hydroxycarbamide or the ET, maybe a bit of both 😄

    I take the HU after my evening meal and my aspirin in a morning.

    I seem to have developed a very poor memory which I don't know whether it is from the HU, the ET or just me 😳.

    Best wishes

    Lizzie

  • You might find this video interesting regarding both the immune system and fatigue.http://www.patientpower.info/video/what-causes-fatigue-in-mpn-patients/?autoplay=1&utm_source=health-topic-alert&utm_medium=email&utm_campaign=MPN-2015-0011-13&utm_content=5f6beb09d6

  • I have been on hydroxy for 9 years taking 28 tablets a week to keep platelets down to around 400. It does appear to suppress other blood readings and white cells and neutrophils, but mine have been largely ok. In fact I get less colds and bugs than colleagues because I use thinks like boots anti viral nose spray and hand foam. I once had a short period of low neutrophils but was not ill just worried about the risk, then they recovered. is I would say if you are careful you can be as healthy as anyone. I also have the flu jab and pneumonia jab as preventative measures.

  • Thank you all for your responses. This web site has brought a wealth of knowledge and experience that I otherwise would not have had access to.

    It's great to know that finally after ten years I'm not alone and there are people out there I can share my concerns with.

    Regards

    David

  • I believe it does, doesn't differentiate between different stem cells it suppresses. My Dr cut my dosage nearly in half after my bc two months ago, everything was down. 2nD month still low, low normal w slight increase in platelets. Side effects much better at half the dose especially taking it in the evening.

  • I believe that taking Hydroxy is like lifting weights. It suppresses bone marrow activity, which makes your body try that much harder to do the things that bone marrow activity does. My assumption is that making platelets (one of the things I KNOW bone marrow activity does) isn't that important in a person with ET (we make too many anyway), so when that process is suppressed, our bodies don't do much to counteract. The other functions (making white blood cells and other stuff) are important, and Hu will decrease them, so our bodies will accommodate.

    I also worry about it, but given the above, my concern is very slight. I expect the medicine, over the long term, strengthens my immune response simply by exercising the "muscles" that provide it by resisting them (weightlifting).

    I also drink kombucha and eat sauerkraut and garlic to keep my gut flora healthy and symbiotic. I may be way off about the Hydroxy, but since I started keeping my gut flora healthy, I haven't gotten sick much, and recover quickly when I do. Our stomachs are heaven for some kinds of microbes, and they return the favor by killing off the stuff that hurts us, as far as I know. The theory may be off, but the experience is eye-witness testimony.

  • If you read the information leaflet you get with this it tells you what it does and the side effects, no point trying to guess when the information is there, there variation on this is how it effects your personally, when I tell my Hemo some of the symptoms I get they very often just say, " not heard that before, just keep taking them and see how you go". Other times, depending on my blood results adjustments are made,10 years on and just keep taking the tablets!

  • I was told by DR.   it does not damage immune system.    I suffer fatigue I  the evenings

    And also  tingling.   One person wrote saying to see   hydroxy as your friend, it keeps

    Us going.  I try and swim,    and eat well.      Like wiy

    Like with lots of things it's best to be positive.       I'm  69      and I do want to look

    After myself.   I   really value       say the next 20 years of living hopefully

You may also like...